MAUDE Adverse Event Report: STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL STRIKE PLATE T2 FEMUR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060150
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during an intermedullary nail case, the strike plate was stripped out of the nail adapter completely while attempting to backslap a nail out.A second strike plate was then used in order to re-insert the nail and this strike plate also failed.Neither the nail adapter or strike plates were viable and we had to resort to using the older t2 system.This delayed the case and also ended up in wasting the first nail".
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the device was returned but it is not broken.However, the threads at the connection area of the device are severely damaged, which makes it impossible for the user to use the device properly, since it cannot be screwed to the other part anymore.The returned instruments show significant traces of intense and frequent use.Hitting marks are visible at the surface of the strike plate.Based on complaint history review, some potential root causes for the damaged threads are, but are not limited to: the application of a force while the device is not properly aligned with the targeting arm.An improper engagement between the delta strike plate and the targeting arm, which could have caused the deformation of the delta strike plate at the threaded area.In former events the thread of the strike plate had been damaged by excessive load application due to incorrect engagement in the counterpart.The area of damage ¿ destroyed thread in the distal section ¿ is only possible if both instruments (strike plate and nail adapter) are not in sufficient contact with each other.Subsequently, there was no appropriate thread engagement between strike plate and nail adapter.When backslapping the nail there was no tight fit between the instruments.Thread loosening under above aspect is commonly known.A natural wear of the device.Indeed, during investigation, it has been discovered that the reported device has been manufactured in 2011, and has been used ever since.As a reminder, the cleaning and sterilization guide clearly states: ""[¿] stryker trauma & extremities typically does not specify the maximum number of uses appropriate for re-usable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.For devices that may be impacted check that the device is not damaged to the extent that it malfunctions or that burrs have been produced that could damage tissues or surgical gloves.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.[¿]"" this case can thus be classified as user related.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.".
 
Event or Problem Description

Brand Name
STRIKE PLATE T2 FEMUR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8958121
Report Number0009610622-2019-00634
Device Sequence Number16784087
Product Code LXH
UDI-Device Identifier04546540196088
UDI-Public04546540196088
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060150
Device Lot NumberK618437
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2019
Initial Date Received by Manufacturer 08/08/2019
Supplement Date Received by Manufacturer10/03/2019
Initial Report FDA Received Date09/03/2019
Supplement Report FDA Received Date10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1